Alert archive / North Dakota / Tornado Warnings in 2004

Tornado Warning 28, NWS Bismarck, ND

August 25, 2004Burleigh County, McLean County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 25, 2004, 6:18 PM CDT for Burleigh County, McLean County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 6:18 PM CDT (23:18 UTC)
Expired
Aug 25, 2004, 7:00 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burleigh County, ND, McLean County, ND

The radar

The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 252318
TORBIS
NDC015-055-260000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
617 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADO 3 MILES SOUTHWEST OF WILTON...OR ABOUT 23 MILES NORTH OF
  BISMARCK...MOVING NORTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  WILTON AROUND 625 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR WINDOWLESS ROOM SUCH AS A BATHROOM OR CLOSET. PROTECT YOUR
HEAD WITH BLANKETS OR PILLOWS.

IF IN A MOBILE HOME OR CAMPER...EVEN IF IT IS TIED DOWN...ABANDON IT
FOR THE NEAREST REINFORCED BUILDING. IF NONE IS AVAILABLE...LIE FLAT
IN A NEARBY DITCH. DO NOT STAY IN THE MOBILE HOME.

LAT...LON 4724 10097 4703 10080 4730 10040 4737 10076

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 25, 2:50 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 2:50 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED AUG 25 2004

.SHORT TERM...
ACTIVE WARM FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
TONIGHT. RADARS SHOW THUNDERSTORMS IN BEST LIFT REGION NORTH OF WARM
FRONTAL BOUNDARY THIS AFTERNOON. ANOTHER REGION OF INTEREST THIS
EVENING WILL BE ALONG A SURFACE TROUGH INTO SOUTH CENTRAL NORTH
DAKOTA. AS THIS SYSTEM SLIDES EAST THE BETTER CHC FOR PRECIP WILL BE
NORTH AND EAST OF THE SURFACE LOW. HAVE PARCED THE CHC FOR PRECIP
ALONG THESE LINES. MODELS CONTINUE TO SHOW BAND OF SHOWERS ALONG
FRONTOGENETIC FORCING ASSOCIATED WITH COLD ADVECTION THURSDAY.
EXPECT COOL SHOWERY DAY WEST TOMORROW. CHC SHOWERS WILL EXTEND INTO
THURSDAY NIGHT...THEN WILL DRY FORECAST OUT FRIDAY.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY...ZONAL FLOW AT H500 THROUGH THE LONG TERM
FORECAST PERIOD. ON SUNDAY A VORT CENTER MOVES QUICKLY ACROSS
SOUTHERN CANADA WITH A VORT TAIL EXTENDING SOUTH ACROSS NORTH
DAKOTA. KEPT MENTION OF PRECIP OUT MAINLY BECAUSE MOST OF THE ENERGY
REMAINS IN CANADA...AND BEYOND DAY 3 OF FORECAST TIMING PROBLEMS ARE
NOTORIOUS WITH FAST-MOVING SHORTWAVES. DAYS 5-7 INDICATE MAINLY
CHANNELED VORTICITY ACROSS SOUTHERN CANADA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Aug 25, 4:09 AM CDT, 14 hours 9 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT WED AUG 25 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260908-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
409 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BROAD AREA OF LOW PRESSURE WILL BE THE FOCUS FOR THUNDERSTORMS
OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY. THUNDERSTORMS MAY
BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING WITH HAIL
AND DAMAGING THUNDERSTORM WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 25, 5:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             STEELE                  46.86N 99.92W
08/25/2004  0.75 INCH        KIDDER             ND   LAW ENFORCEMENT

&&

SW
Local storm report, Aug 25, 5:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             STEELE                  46.86N 99.92W
08/25/2004  1.75 INCH        KIDDER             ND   LAW ENFORCEMENT

&&

SW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:07 PM CDTSevere Thunderstorm WarningBISKidder53 min
Aug 25, 5:37 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Aug 25, 6:00 PM CDTSevere Thunderstorm WarningBISKidder60 min
Aug 25, 6:12 PM CDTSevere Thunderstorm WarningBISBurleigh63 min
Aug 25, 6:27 PM CDTSevere Thunderstorm WarningBISMcLean63 min
Aug 25, 6:55 PM CDTSevere Thunderstorm WarningBISMountrail65 min

Nearby

Tornado Warnings in North Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.